Idaho, 2009

Damaging Wind in Idaho, July 12, 2009

July 12, 2009 · NWS PIH · 1 event in 1 county or zone

Strong winds downed trees at Alturas Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong winds downed trees at Alturas Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 12, 12:45 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 12, 12:45 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
145 PM MDT SUN JUL 12 2009

DISCUSSION...A VIGOROUS UPPER LOW IS CENTERED NEAR THE OREGON COAST
THIS AFTERNOON WHILE SUBTROPICAL HIGH PRESSUE RESIDES OVER THE
SOUTHERN PLAINS. STRONG SOUTHWEST FLOW ALOFT IS OVER EASTERN IDAHO
BETWEEN THESE TWO FEATURES. UPSTREAM SOUNDINGS SHOW AN INCREASE IN
MID LEVEL MOISTURE OVER THE AREA THE PAST 36 HOURS WHILE LOW LEVELS
REMAIN QUITE DRY.

MODELS ARE STILL IN GOOD AGREEMENT THAT THE UPPER LOW WILL SHIFT
INLAND TONIGHT AND ACROSS THE NORTHERN ROCKIES ON MONDAY. AN
ACCOMPANYING COLD FRONT WILL PUSH INTO THE FORECAST AREA LATE
TONIGHT AND IS PROGGED TO MOVE EAST OF THE AREA BY MONDAY AFTERNOON.
DRIER AIR PROGGED TO SPREAD INTO THE AREA BEHIND THE FRONT MONDAY
WHICH LOOKS REASONABLE BASED ON THE DRY AIR SOUTH OF THE LOW ON
WATER VAPOR IMAGERY. LOOKS LIKE THE BEST CHANCE OF SHOWERS AND
STORMS WILL BE OVER THE CENTRAL MOUNTAINS LATE THIS AFTERNOON AND
TONIGHT BUT THE ENTIRE FORECAST AREA WILL BE UNDER THE THREAT OF
ISOLATED TO SCATTERED THUNDERSTORMS AS THIS SYSTEM MOVES THROUGH.
AGREE WITH EARLIER SHIFTS THAT THE MAIN CONCERN WITH STORMS WILL BE
STRONG GUSTY DOWNBURST WINDS AND HAIL ESPECIALLY LATE THIS AFTERNOON
AND THIS EVENING. STORM MOTION SHOULD BE ENOUGH TO LIMIT RAINFALL
AMOUNTS ALTHOUGH SOME BRIEF HEAVY DOWNPOURS ARE CERTAINLY POSSIBLE.

GRADIENT WINDS BECOME MORE OF A CONCERN ON MONDAY. THE PRESSURE
GRADIENT BEHIND THE FRONT TIGHTENS AS HIGH PRESSURE BUILDS OVER THE
PACIFIC NORTHWEST AND NORTHERN ROCKIES. GUIDANCE WIND SPEEDS
HAVE BACKED OFF SLIGHTLY FROM PREVIOUS OUTPUT. HOWEVER...A WIND
ADVISORY OR AT LEAST A LAKE WIND ADVISORY IS SOMETHING TO CONSIDER
THE NEXT COUPLE OF SHIFTS. DRIER AIR SPREADING INTO THE AREA AND
MORE STABLE CONDITIONS SHOULD KEEP SHOWERS AND STORMS CONFINED
MOSTLY TO THE NORTHERN AND EASTERN MOUNTAINS MONDAY. MUCH COOLER
TEMPERATURES ON MONDAY WITH 700MB TEMPS DROPPING 6 TO 8 DEGREES
CELSIUS COMPARED TO THIS AFTERNOON.

HIGH PRESSURE TO STRENGTHEN OVER THE AREA MID WEEK. THIS WILL BRING
A WARMING TREND TO THE AREA TUESDAY THROUGH THE END OF THE WEEK WITH
SUMMER LIKE TEMPERATURES AND DRY CONDITIONS TO PREVAIL.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
AFTERNOON AND EVENING...BECOMING NUMEROUS IN THE CENTRAL MOUNTAINS
AND SCATTERED ELSEWHERE. STRONG OUTFLOW WINDS UP TO 50 MPH ARE
POSSIBLE ALONG WITH SMALL HAIL IN THE STRONGER STORMS BETWEEN 00Z
AND 06Z. BRIEF MVFR CEILING ARE POSSIBLE UNDER THESE FAST-MOVING
STORMS. THESE STORMS WILL PROGRESS NORTHEASTWARD THROUGH THE LATE
EVENING AS A COLD FRONT TRACKS THROUGH THE AREA AND ARE EXPECTED TO
DIMINISH IN STRENGTH OVERNIGHT. WINDS WILL PICK UP MONDAY MORNING
BEHIND THE FRONT WITH WEST TO SOUTHWEST WINDS UP TO 35 MPH POSSIBLE
PARTICULARLY IN KIDA AND KPIH AREAS. HANKO

&&

.FIRE WEATHER...A STRONG UPPER LEVEL SYSTEM WILL TRACK ACROSS IDAHO
INTO MONDAY NIGHT. SHOWERS AND THUNDERSTORMS THIS EVENING AND
TONIGHT WILL BE NUMEROUS IN THE CENTRAL MOUNTAINS AND SCATTERED
ELSEWHERE. WETTING RAIN CHANCES REMAIN HIGH INTO MONDAY...
PARTICULARLY IN THE CENTRAL MOUNTAINS.  A FRONT WILL BRING GUSTY
WINDS WEST TO SOUTHWEST WINDS MONDAY MORNING THROUGH EVENING.  MUCH
DRIER AIR RETURNS MONDAY NIGHT. HOT AND DRY CONDITIONS PERSIST
THROUGHOUT THE WEEK.  HANKO

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 4:21 AM MST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
521 AM MDT SUN JUL 12 2009

IDZ017>025-031-032-131130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
521 AM MDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE ACROSS THE AREA THIS AFTERNOON INTO
THIS EVENING AS AN AREA OF LOW PRESSURE BEGINS TO MOVE TOWARD
NORTHERN IDAHO AND MONTANA.  STRONG THUNDERSTORMS ARE POSSIBLE...
WITH SMALL HAIL AND MICROBURST WINDS TO 55 MPH BEING THE MAIN
THREAT.  BRIEF PERIODS OF HEAVY RAINFALL ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...THE LOW WILL PASS INTO MONTANA ALONG WITH A STRONG COLD
FRONT THROUGH THE REGION. SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER
NORTHERN AREAS WHILE STRONG SURFACE WINDS WILL DEVELOP ACROSS
SOUTHERN IDAHO.

AFTER THIS STORM MOVES AWAY FROM THE AREA...DRY AND MUCH WARMER
WEATHER WILL BE FELT ACROSS EASTERN IDAHO. HIGHS BY THE END OF
NEXT WEEK WILL BE WELL INTO THE 90S WITH SOME AREAS FLIRTING NEAR
THE CENTURY MARK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jul 12, 2:43 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
343 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HEAVY RAIN       1 E BLACKFOOT           43.19N 112.32W
07/12/2009  M0.28 INCH       BINGHAM            ID   TRAINED SPOTTER

            IN 10 MINUTES.

&&

PANGEL
Local storm report, Jul 12, 3:03 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
403 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND GST     3 SSE IDAHO FALLS       43.45N 112.01W
07/12/2009  E45 MPH          BONNEVILLE         ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, Jul 12, 3:10 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
410 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND GST     4 NNE REXBURG           43.88N 111.77W
07/12/2009  M37 MPH          MADISON            ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, Jul 12, 3:17 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
417 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND GST     IDAHO FALLS             43.49N 112.04W
07/12/2009  M48 MPH          BONNEVILLE         ID   ASOS

&&

PANGEL
Special weather statement, Jul 12, 3:32 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
432 PM MDT SUN JUL 12 2009

IDZ019-020-023-122315-
JEFFERSON ID-TETON ID-FREMONT ID-BONNEVILLE ID-MADISON ID-
432 PM MDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN FREMONT COUNTY IN EASTERN IDAHO
  MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  TETON COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 515 PM MDT

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF POPLAR..MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   DRIGGS AND CLEMENTSVILLE...
   TETONIA AND FELT...
   JUDKINS...

LAT...LON 4341 11150 4377 11186 4407 11145 4411 11104
      4359 11104
TIME...MOT...LOC 2232Z 227DEG 50KT 4361 11150
Local storm report, Jul 12, 3:47 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
447 PM MDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     7 SW FELT               43.78N 111.27W
07/12/2009  M47 MPH          TETON              ID   TRAINED SPOTTER

&&

PANGEL

The radar

The Boise radar (KCBX), 121 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blaine

When
July 12, 4:30 PM MST to 5:00 PM MST
Where
Blaine County, 11 mi WNW of Galena
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
43.931, -114.854

Strong thunderstorm dropped several trees in the private Camp Perkins campground at Alturas Lake. Trees also fell across Highway 75.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191481.